What Medicines Can Cause Dehydration?

About 60% of your body is water, and it's just as important to your health as oxygen. Drinking water every day helps you form saliva for digestion and keep cells growing. It also hydrates your joints, keeps your body temperature in check, and moves waste out of your body.

When you lose more water than you drink, it's called dehydration. It can happen because of the side effects of some medicines.

Diuretics

Also called water pills, diuretics remove salt and water from your body when you pee. If you have high blood pressure or heart problems, your doctor may suggest you take them because they cut the amount of fluid in your blood vessels. This eases the pressure on the walls of your blood vessels.

Doctors also prescribe diuretics if you have:

There are three types of diuretics: thiazide, loop, and potassium-sparing. Some examples are:

Laxatives

If you're constipated, your doctor may suggest you get relief with medications called laxatives. Some use water in your body to soften stool and move it through your system easily.

When you follow directions carefully, laxatives won't remove too much water from your body. But if you take more than prescribed, or take them for a long time, they can cause dehydration.

Over-the-counter brands include:

Chemotherapy

These medicines are often part of cancer treatment. Up to 80% of people who get chemotherapy have side effects of vomiting and diarrhea.

Just one episode might not be a problem, but if you vomit or have diarrhea for hours at a time -- or a few days in a row -- you can get dehydrated.


Infections are another common side effect of chemo. The high fevers that come along with them can cause sweating and other symptoms that cut the amount of water in your body.

WebMD Medical Reference Reviewed by Jennifer Robinson, MD on February 19, 2018

Sources

SOURCES:

United States Water Science School: "The water in you."

Mayo Clinic: "Dehydration," "Diuretics," "Over-the-counter laxatives for constipation: Use with caution."

Barnard College: "The Facts About Laxatives."

National Cancer Institute: "Treatment-Related Nausea and Vomiting -- Health Professional Version."

American Society of Clinical Oncology: "Dehydration."

© 2018 WebMD, LLC. All rights reserved.